Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 92, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Sep 18, 2003, 2:12 PM EDT for 4 counties in North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 18, 2003, 2:12 PM EDT (18:12 UTC)
- Expired
- Sep 18, 2003, 8:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
Counties Edgecombe County, NC, Halifax County, NC, Nash County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 71 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 543 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 181817 FFWRAH NCC065-083-127-195-190000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 212 PM EDT THU SEP 18 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... WILSON...EDGECOMBE...NASH...AND HALIFAX COUNTIES IN CENTRAL NORTH CAROLINA * UNTIL 800 PM EDT * RAINFALL RANGING BETWEEN 2 AND 3 INCHES HAVE FALLEN THUS FAR TODAY OVER HALIFAX...NASH...EDGECOMBE AND WILSON COUNTIES. AN ADDITIONAL 2 TO 4 INCHES ARE POSSIBLE THIS AFTERNOON INTO EARLY THIS EVENING. SOME LOCATIONS IN THE WARNING INCLUDE... TARBORO. ROCKY MOUNT. NASHVILLE. HALIFAX. ROANOKE RAPIDS. ENFIELD. SCOTLAND NECK. WILSON. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE TO HIGHER GROUND IMMEDIATELY. IF YOU MUST TRAVEL AFTER SUNSET...BE PARTICULARLY CAREFUL AS FLOODED ROADS WILL BE DIFFICULT TO DETECT. $$ 13
2 follow-up statements
000 WGUS72 KRAH 182043 FFSRAH NCC065-083-127-195-190000- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 443 PM EDT THU SEP 18 2003 ...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR HALIFAX...NASH...EDGECOMBE AND WILSON COUNTIES UNTIL 800 PM... AT 438 PM EDT DOPPLER RADAR INDICATED HEAVY RAIN CONTINUING TO MOVE OVER HALIFAX...NASH...EDGECOMBE AND WILSON COUNTIES. LOCATIONS THREATENED WITH FLASH FLOODING INCLUDE TARBORO...ROCKY MOUNT...NASHVILLE...HALIFAX...AND ROANOKE RAPIDS. LAW ENFORCEMENT REPORTED THAT ROADS HAVE BEEN FLOODED IN ROANOKE RAPIDS AND ARE IMPASSABLE. RADAR ESTIMATES THAT 3 TO 4 INCHES OF RAIN HAS FALLEN IN THE WARNED COUNTIES. AN ADDITIONAL 2 TO 3 INCHES OF RAIN CAN BE EXPECTED THROUGH THIS EVENING. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. NEVER ALLOW CHILDREN TO PLAY NEAR STORM DRAINS OR NEAR FLOODED CREEKS AND STREAMS. EXCESSIVE RUNOFF WILL CREATE RAPIDLY FLOWING WATER THAT CAN EASILY SWEEP A CHILD DOWNSTREAM. THE BANKS OF MANY CREEKS AND STREAMS MAY ALSO BE WEAKENED AND PRONE TO COLLAPSE. $$ DGS
000 WGUS72 KRAH 182250 FFSRAH NCC065-083-127-195-190045- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 649 PM EDT THU SEP 18 2003 ...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR HALIFAX...NASH... EDGECOMBE AND WILSON COUNTIES UNTIL 800 PM... AT 632 PM EDT DOPPLER RADAR INDICATED HEAVY RAIN OVER NORTHEAST HALIFAX AND EXTREME NORTHERN NASH COUNTIES. RAINFALL RATES AROUND AN INCH PER HOUR CONTINUE OVER THESE AREAS...HOWEVER RADAR ESTIMATES TOTAL RAINFALL ACCUMULATION OF FIVE TO SIX INCHES. ISABEL IS RACING TO THE NORTHEAST AT 24 MPH. RAINFALL HAS ALREADY DECREASED OVER EDGECOMBE AND WILSON COUNTIES...AND THIS TREND WILL EXTEND NORTHEAST INTO HALIFAX AND NASH WITH THE NEXT HOUR OR TWO. MOTORISTS SHOULD CONTINUE TO EXERCISE CAUTION..ESPECIALLY AT NIGHT. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. $$ 23
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 10:30 AM EDT, 3 hours 42 minutes earlier.
Area forecast discussion, Sep 18, 10:30 AM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1030 AM EDT THU SEP 18 2003
STILL IN ANALYSIS MODE BUT CURRENT FORECAST SEEMS TO HAVE A HANDLE
ON THE SITUATION. GUST TO 50 MPH AT GOLDSBORO AND TO NEAR 40 AT
ROCKY MOUNT. CURRENT RAINFALL AMOUNTS ARE NOT A CONCERN BUT HEAVIER
RAINS ARE ON THE WAY. CURRENT FLOOD WATCH AND WIND WARNING/
ADVISORIES WILL CONTINUE AS CURRENTLY OUTLINED.
.RAH...INLAND TROPICAL STORM WIND WARNING FOR THE NORTHEAST
PIEDMONT...COASTAL PLAIN...EASTERN SANDHILLS THURSDAY INTO THURSDAY
NIGHT.
...WIND ADVISORY TODAY FOR REMAINDER OF THE RAH CWA.
...FLOOD WATCH FOR NORTHERN COASTAL PLAIN...NORTHERN TIER
COUNTIES OF NORTHEAST PIEDMONT THURSDAY INTO THURSDAY NIGHT.
RLHHazardous weather outlook, Sep 18, 6:00 AM EDT, 8 hours 12 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 600 AM EDT THU SEP 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY ALL ARE ADVISED TO STAY INFORMED OF THE LATEST INFORMATION ABOUT HURRICANE ISABEL. THE STORM IS EXPECTED TO CROSS EASTERN NORTH CAROLINA TODAY AND EARLY TONIGHT. ISABEL WILL CAUSE STRONG WINDS AND HEAVY RAIN. AN INLAND TROPICAL STORM WIND WARNING IS IN EFFECT FROM NEAR BURLINGTON...SILER CITY...SANFORD...AND FAYETTEVILLE EAST. WIND ADVISORIES ARE IN EFFECT WEST. A FLOOD WATCH IS IN EFFECT FROM NEAR ROXBORO...WAKE FOREST...AND WILSON NORTHEAST. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY TONIGHT FOR INFORMATION RELATED TO HIGH WINDS AND FLASH FLOODING CAUSED BY HURRICANE ISABEL. RFG
In the hours before
Special weather statement, Sep 18, 11:15 AM EDT, 2 hours 57 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-181800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1115 AM EDT THU SEP 18 2003 ...HURRICANE ISABEL BRINGING STRONG WINDS AND RAIN TO CENTRAL NORTH CAROLINA... ...AN INLAND TROPICAL STORM WIND WARNING IS IN EFFECT TODAY AND EARLY TONIGHT FROM NEAR BURLINGTON...SILER CITY...SANFORD...AND FAYETTEVILLE EAST. WIND ADVISORIES ARE IN EFFECT TO THE WEST... ...A FLOOD WATCH IS IN EFFECT FROM NEAR ROXBORO...WAKE FOREST...TO WILSON AND LOCATIONS NORTHEAST... BANDS OF RAIN WILL CONTINUE TO MOVE WEST ACROSS CENTRAL NORTH CAROLINA THROUGH THE AFTERNOON. RAINFALL AMOUNTS HAVE BEEN BETWEEN A QUARTER AND A HALF INCH PER HOUR...HOWEVER THE INTENSITY OF THE RAIN HAS BEEN INCREASING AS STRONGER BANDS APPROACH FROM THE EAST. BRIEF PERIODS OF HEAVY RAIN MAY PRODUCE OVER A HALF INCH OF RAIN IN AN HOUR...ESPECIALLY IN LOCATIONS ALONG AND EAST OF I-95. WINDS HAVE BEEN GUSTING TO TROPICAL STORM FORCE IN SOME LOCATIONS IN THE COASTAL PLAIN...WITH A 48 MPH GUST RECORDED AT GOLDSBORO AND 39 MPH GUSTS RECORDED AT ROCKY MOUNT AND ROANOKE RAPIDS. WINDS WILL INCREASE THROUGH THE AFTERNOON...WITH SUSTAINED WINDS NEAR 40 MPH AND GUSTS TO NEAR 60 MPH POSSIBLE IN THE COASTAL PLAIN AND EASTERN PIEDMONT. THESE WINDS WILL BE CAPABLE OF BLOWING DOWN TREES AND POWERLINES. FARTHER WEST...THE TRIAD AREA AND WESTERN SANDHILLS CAN EXPECT TO SEE SUSTAINED WINDS INCREASING TO 25 MPH WITH GUSTS UP TO 40 MPH. AT THESE SPEEDS...WINDS CAN OVERTURN LOOSE OBJECTS OUTDOORS AND BRING DOWN TREE LIMBS AND WEAKENED TREES. MOTORISTS ACROSS CENTRAL NORTH CAROLINA SHOULD USE CAUTION AS DRIVING CONDITIONS WILL BE HAZARDOUS WITH THE STRONG WINDS AND RAIN...ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. DGS
Local storm report, Sep 18, 11:54 AM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1154 AM EDT THU SEP 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM 5 NASHVILLE NC WIND DAMAGE
09/18/03 NASH TREES DOWN ON SEVERAL
ROADS IN COUNTY INCLUDING
OLD BELLY ROAD AND NEWBERRY
ROAD.Local storm report, Sep 18, 12:06 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1206 PM EDT THU SEP 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM 5 NASHVILLE NC WIND DAMAGE
09/18/03 NASH TREES DOWN ON SEVERAL
ROADS IN COUNTY INCLUDING
OLD BELLY ROAD AND NEWBERRY
ROAD.
1155 PM SMITHFIELD NC WIND DAMAGE
09/18/03 JOHNSTON NUMEROUS TREES DOWN
THROUGHOUT COUNTY,
ESPECIALLY NEAR SMITHFIELD.
MANY TREES DOWN ON
POWERLINES AND SOME ARE ON
FIRE.
1200 PM WILSON NC WIND DAMAGE
09/18/03 WILSON NUMEROUS TREES DOWN
THROUGHOUT COUNTY. TREES
DOWN ON WIGGINS MILL
RD...HAYES RD AND LAMB RD.
1200 PM GOLDSBORO NC WIND DAMAGE
09/18/03 WAYNE NUMEROUS REPORTS OF TREES
DOWN THROUGHOUT COUNTY.
SOME POWER OUTAGES NOTED IN
GOLDSBORO.Local storm report, Sep 18, 1:00 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
100 PM EDT THU SEP 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 PM WILSON NC WIND DAMAGE
09/18/03 WILSON ROOF BLOWN OFF MOBILE HOME
ON WEST SIDE OF TOWN ON
PACKHOUSE RD.Special weather statement, Sep 18, 2:05 PM EDT, 7 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-182100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 205 PM EDT THU SEP 18 2003 ...TROPICAL STORM FORCE WIND GUSTS AND HEAVY RAIN AFFECTING PORTIONS OF CENTRAL NORTH CAROLINA... ...AN INLAND TROPICAL STORM WIND WARNING IS IN EFFECT TODAY AND EARLY TONIGHT FROM NEAR BURLINGTON TO FAYETTEVILLE AND LOCATIONS EAST. WIND ADVISORIES ARE IN EFFECT TO THE WEST... ...A FLOOD WATCH IS IN EFFECT FROM NEAR ROXBORO TO WILSON AND LOCATIONS NORTHEAST... WINDS OVER THE COASTAL PLAIN AND EASTERN PIEDMONT HAVE BEEN SUSTAINED BETWEEN 30 AND 40 MPH...WITH GUSTS UP TO 55 MPH. NUMEROUS REPORTS OF DOWNED TREES AND POWER LINES HAVE BEEN RECEIVED. WINDS ARE EXPECTED TO INCREASE THROUGH THE AFTERNOON AS THE CENTER OF HURRICANE ISABEL MOVES CLOSER. SUSTAINED WINDS BETWEEN 40 AND 50 MPH CAN BE EXPECTED...WITH GUSTS AROUND 60 MPH. IN THE SANDHILLS AND WESTERN PIEDMONT...WINDS HAVE BEEN SUSTAINED BETWEEN 15 AND 25 MPH...WITH GUSTS TO 30 MPH. EXPECT WINDS IN THIS AREA TO INCREASE TO 20 TO 30 MPH...WITH GUSTS UP TO 40 MPH. WINDS WILL BLOW DOWN TREES AND POWER LINES ACROSS CENTRAL NORTH CAROLINA...AND OVERTURN LOOSE OBJECTS OUTDOORS. MOTORISTS SHOULD USE CAUTION AS DRIVING CONDITIONS WILL BE HAZARDOUS WITH THE STRONG WINDS AND RAIN...ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES. RAINFALL AMOUNTS IN THE COASTAL PLAIN HAVE REACHED TWO INCHES...WITH THE HIGHEST AMOUNTS IN HALIFAX...EDGECOMBE...AND WILSON COUNTIES. LOCATIONS IN THE PIEDMONT AND SANDHILLS HAVE RECEIVED AROUND ONE INCH SO FAR. BANDS OF HEAVY RAIN WILL CONTINUE TO MOVE FROM EAST TO WEST ACROSS THE AREA...WITH THE HEAVIEST AMOUNTS IN THE COASTAL PLAIN. AN ADDITIONAL ONE TO TWO INCHES CAN BE EXPECTED BEFORE 500 PM. SMALL CREEKS AND STREAMS...LOW LYING AREAS...AND DIPS IN ROADS MAY BEGIN TO FLOOD ACROSS THE COASTAL PLAIN. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. DGS
Local storm report, Sep 18, 2:08 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
208 PM EDT THU SEP 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 PM GARNER NC WIND DAMAGE
09/18/03 WAKE LARGE PINE TREES DOWN ON
I-40 AND GARNER ROAD.
1230 PM GOLDSBORO NC WIND DAMAGE
09/18/03 WAYNE SEVERAL TREES DOWN IN
GOLDSBORO.
0130 PM CARY NC WIND DAMAGE
09/18/03 WAKE TREE DOWN ON HIGHHOUSE
ROAD AND CARY PARKWAY.
0140 PM CARY NC WIND DAMAGE
09/18/03 WAKE TREE DOWN ACROSS TRAFFIC
LIGHTS ON MAYNARD ROAD.
0200 PM RALEIGH NC WIND DAMAGE
09/18/03 WAKE TWO LARGE OAK TREES DOWN
ON POOLE ROAD.
0205 PM OXFORD NC WIND DAMAGE
09/18/03 GRANVILLE TREE DOWN ON ROUTE 158
NEAR OXFORD.The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 4:55 PM EDT | Flash Flood Warning | RAH | Warren | 4 hr |
| Sep 18, 6:55 PM EDT | Flash Flood Warning | RAH | Vance | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.